Alert archive / Kansas / Areal Flood Warnings in 2021

Areal Flood Warning 38, NWS Wichita, KS

June 28, 2021Russell County, Kansas

NWS Wichita, KS issued this areal flood warning at Jun 28, 2021, 3:37 PM CDT for Russell County, Kansas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 28, 2021, 3:37 PM CDT (20:37 UTC)
Expired
Jun 28, 2021, 7:34 PM CDT
In force
4 hr
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Flood severity
None

County Russell County, KS

The radar

The Grand Island radar (KUEX), 146 km from the middle of the area, began a volume at 20:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 8.6 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2021-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 198 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2021-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
198 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
1265 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

480 
WGUS43 KICT 282037
FLWICT

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Wichita KS
337 PM CDT Mon Jun 28 2021

KSC167-290230-
/O.NEW.KICT.FA.W.0038.210628T2037Z-210629T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Russell KS-
337 PM CDT Mon Jun 28 2021

The National Weather Service in Wichita has issued a

* Flood Warning for...
  Northwestern Russell County in central Kansas...

* Until 930 PM CDT.

* At 337 PM CDT, Doppler radar indicated heavy rain due to 
  thunderstorms. Flooding is ongoing or expected to begin shortly in 
  the warned area. Between 1 and 3 inches of rain have fallen.

* Some locations that will experience flooding include...
  Russell, Lucas, Gorham, Luray, Paradise, Waldo, Russell Airport 
  and Wilson Lake.

Thunderstorms with very heavy rain will continue to track across the 
northwest half of Russell County through early evening. Flooding of 
low lying and flood prone areas is likely.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive into flooded areas or go around barricades. Nearly two 
feet of water will carry most vehicles away. Turn around, don't 
drown.

&&

LAT...LON 3907 9848 3870 9904 3913 9904 3913 9848

$$

Howerton
1 follow-up statement
481 
WGUS83 KICT 290034
FLSICT

Flood Statement
National Weather Service Wichita KS
734 PM CDT Mon Jun 28 2021

KSC167-290044-
/O.CAN.KICT.FA.W.0038.000000T0000Z-210629T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Russell KS-
734 PM CDT Mon Jun 28 2021

...FLOOD WARNING IS CANCELLED FOR NORTHWESTERN RUSSELL COUNTY...

Flood waters have receded and the heavy rain has ended. Flooding is 
no longer expected to pose a threat. Please continue to heed any 
remaining road closures.

LAT...LON 3907 9848 3870 9904 3913 9904 3913 9848

$$

Martin

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this areal flood warning went out at Jun 28, 1:36 PM CDT, 2 hours 1 minute earlier.

Area forecast discussion, Jun 28, 1:36 PM CDT, 2 hours 1 minute before
Area Forecast Discussion
National Weather Service Wichita KS
136 PM CDT Mon Jun 28 2021

.SHORT TERM...(Today through Wednesday night)
Issued at 334 AM CDT Mon Jun 28 2021

As has been the case over the last couple of days, an upper trough
continues to sit over Mid-America. Meanwhile, highly anomalous
ridging continues across the Pacific Northwest into British
Columbia with another ridge over the Mid-Atlantic/Northeast
regions. Little movement in the upper pattern will result in
another couple days of scattered shower and storm activity across
the area.

In general the western edge of the shower/storm activity has been
along the PW gradient/850 moisture transport gradient. These
gradients are set to expand slightly west today. Degree of
coverage still remains somewhat of a challenge, but with little
capping and no sfc mechanisms to focus showers/storm activity
expect rather scattered activity today. Given the environment,
expect pockets of heavy downpours that could cause ponding of
water/localized flooding.

This morning, outside of the better area of PW/850 moisture, there
is also a decent shield of precip developing immediately ahead of a
PV wave (Rap) that looks to push northeast this morning. You can
see this subtle feature in this mornings WV imagery as well.
Depending how this area of precip continues to develop, pops may
need to be increased over central KS this morning.

The upper trough will begin to finally start its shift east this
tonight thru Tuesday. However continued weak moisture advection
amidst the high PW airmass will likely result in additional
scattered showers and storms through mid week. With ample cloud
cover and scattered showers and storms, temperatures will remain
below normal in the low to mid 80s.

.LONG TERM...(Thursday through Sunday)
Issued at 334 AM CDT Mon Jun 28 2021

By Friday a pronounced trough is expected to wrap into a closed
upper low over the great lakes while upper ridging is centered
over the northern plains/Manitoba. This pattern will usher in
drier air to the region for a much drier holiday weekend. Expect
slightly warmer temps for the weekend with mid to upper 80s temps
expected.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 135 PM CDT Mon Jun 28 2021

Challenging convective forecast. Currently ongoing storms in
southeast KS has been decreasing in intensity. However expect
additional storms develop in the increasing instability to the
northwest and to the southeast of this area, and also in the
vicinity of the surface front near KRSL. Expect these to be
diurnally modulated, with an overall decrease this evening. Storms
are expected to increase again towards daybreak. Generally VFR
conditions are expected outside of storms through this evening.
With increasing low level moisture across southeast KS, there is
decent chance of at least MVFR if not IFR ceilings towards
daybreak. -Howerton

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    80  68  81  67 /  40  50  60  50
Hutchinson      83  66  81  66 /  30  40  50  40
Newton          79  67  80  67 /  40  50  60  40
ElDorado        79  66  79  67 /  50  60  70  50
Winfield-KWLD   78  67  80  68 /  60  70  70  50
Russell         82  65  84  64 /  40  20  20  30
Great Bend      82  64  82  65 /  30  20  30  30
Salina          85  65  84  67 /  30  40  40  40
McPherson       83  65  82  66 /  30  40  50  40
Coffeyville     80  68  84  70 /  80  70  60  40
Chanute         78  67  82  70 /  80  80  70  50
Iola            77  67  82  69 /  80  80  70  50
Parsons-KPPF    79  68  83  70 /  80  80  70  50

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Tuesday morning for KSZ070>072-094>096-
098>100.

&&

SHORT TERM...KMB
LONG TERM...KMB
AVIATION...PJH
Hazardous weather outlook, Jun 28, 5:12 AM CDT, 10 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
512 AM CDT Mon Jun 28 2021

KSZ032-033-047>053-067>072-082-083-091>096-098>100-291015-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
512 AM CDT Mon Jun 28 2021

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

Showers and storms producing heavy rainfall will remain possible
through tonight across the area. With saturated soils, any
additional rainfall could lead to localized flooding.

An areal flood warning remains in place across Allen and Neosho
Counties and river flood warnings continue along the Neosho River.
Don't drown, turn around.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Periodic chances for showers and storms will remain in the forecast
for much of the upcoming week. Locally heavy rain and flooding
will be the biggest concern.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

In the hours before

Special weather statement, Jun 28, 9:41 AM CDT, 5 hours 56 minutes before
Special Weather Statement
National Weather Service Wichita KS
941 AM CDT Mon Jun 28 2021

KSZ069-092-093-281545-
Butler KS-Cowley KS-Sumner KS-
941 AM CDT Mon Jun 28 2021

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southwestern Butler County in south central Kansas...
  Western Cowley County in south central Kansas...
  Eastern Sumner County in south central Kansas...

* Until 1045 AM CDT.

* At 940 AM CDT...National Weather Service Doppler radar was tracking
  a strong thunderstorm with locally heavy rainfall over Oxford...
  moving northeast at 20 mph.

* Wind gusts up to 50 mph will be possible with this storm.  Very
  heavy rain is occurring with this storm.  Localized flooding is
  likely in low lying areas.

* Locations impacted include...
  Arkansas City, Winfield, Mulvane, Douglass, Oxford, Udall, Geuda
  Springs, Rock, Winfield City Lake and Strother Field Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3700 9729 3748 9725 3747 9715 3754 9715
      3769 9684 3709 9687
TIME...MOT...LOC 1441Z 237DEG 18KT 3728 9714

METZGER
Special weather statement, Jun 28, 10:41 AM CDT, 4 hours 56 minutes before
Special Weather Statement
National Weather Service Wichita KS
1041 AM CDT Mon Jun 28 2021

KSZ069-093-281645-
Butler KS-Cowley KS-
1041 AM CDT Mon Jun 28 2021

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southeastern Butler County in south central Kansas...
  Northern Cowley County in south central Kansas...

* Until 1145 AM CDT.

* At 1039 AM CDT...National Weather Service Doppler radar was
  tracking a strong thunderstorm with locally heavy rainfall 7 miles
  southwest of Atlanta, or 9 miles northeast of Winfield...moving
  northeast at 20 mph.

* Wind gusts up to 50 mph will be possible with this storm.  This
  storm is producing very heavy rain.  Some areas have reported as
  much as an inch of rain.  Localized flooding is likely in low
  lying areas.

* Locations impacted include...
  Winfield, Douglass, Burden, Atlanta, Latham, Rock, Cambridge,
  Winfield City Lake and Beaumont.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may produce ponding of water on roadways. Listen for
later statements or possible flood warnings...should the risk for
minor low-land flooding become more imminent.

&&

LAT...LON 3751 9706 3773 9653 3732 9653 3719 9695
TIME...MOT...LOC 1540Z 240DEG 17KT 3738 9687

METZGER

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 8:42 AM CDTSpecial Weather StatementICTSumner33 min
Jun 28, 8:47 AM CDTSpecial Weather StatementICTSumner28 min
Jun 28, 9:41 AM CDTSpecial Weather StatementICTCowley64 min
Jun 28, 10:41 AM CDTSpecial Weather StatementICTCowley64 min
Jun 28, 11:38 AM CDTFlood WatchICTAllen, Butler, Chase, Chautauqua, Cowley, Elk and 12 more3 days
Jun 28, 12:37 PM CDTAreal Flood WarningICTAllen, Neosho, Wilson, Woodson4 days
Jun 28, 1:33 PM CDTAreal Flood WarningICTChautauqua20 hr

Nearby

Areal Flood Warnings in Kansas, 2021Every areal flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.